Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
parador

Supplements causing acne, (esp stearates)

Recommended Posts

I am well into my 40s and still get acne. It's not nearly as bad as it was when I was 15-30, but I can still get outbreaks. A few years ago I found out one source of outbreaks. I was going to have foot surgery so I went off all supplements because many can cause bleeding. My skin cleared up in the 2 weeks I was off all supplements. I found that curious so I went back on them one at a time. I found that the ones which contain stearic acid or magnesium stearate all gave me acne. I look for this compound in all foods I eat now. It's in margarine in a lot of sugar free candy so I avoid them now.

I also had a pretty bad outbreak when I drank some mild that ws NOT BST free.

Has anyone else noticed this affect? If you haven't try going off all foods, vitamins and supplements that contain stearic acid and see if it helps. I have not found any documentation of this cause for acne.

Edited by parador
Link to comment
Share on other sites

I think in most cases than not, supplements are a bad idea. There are a few specifically documented cases in which supplements are extremely effective, when targeted at specific deficiencies and/or conditions. There are several reasons I feel this way.

For one, it is an unregulated industry, and you never really know what they're putting into the stuff. There are often studies and reports that turn up that different supplements and companies are contaminated with heavy metals, poisons, etc. And this is even aside from those other additives as you mentioned that are standard, like stearic acid, magnesium stearate etc which are questionable at best. There are some trust-able companies however, and perhaps something like a good multivitamin from such a company would be an example of wise supplementation.

The other reason I don't like supplements, is that I feel on a certain level it's not good for your body. It seems the best strategies for both defeating acne and building long-term health have one major thing in common. This is that we must do what is "natural" for us, which doesn't conflict with our innate healing mechanisms, biological rhythms etc. I feel that taking supplements interferes with this, and it is in no way natural to be getting large amounts of isolated (synthetic?) nutrients, and especially so if we are talking about supplements such as "dong quai" or whatever i.e. those obscure herbs/medicinals.

Lastly, without getting too deep here... the idea of taking supplements vs. whole foods is just silly. The compounds in multivitamins are just the items we have happened to identify and explain the mode of action. There are potentially thousands of other compounds, vitamins, co-factors, etc that we have yet to identify in foods, that are essential and contribute to human nutrition.

I could write a whole book about this subject even. What kind of supplements are/were you taking anyway? Of course there are all sorts of discrepancies, depending on what you're talking about here.

Edited by Drizzler
Link to comment
Share on other sites

I actually started taking suppliments due to the acne. In college I read how high dose vitamin A and zinc helped. I tried it and the acne was reduced by 50-75% I was so impressed that I decided other supplements might work for things like memory. I took lots of B vitamins and choline mainly. As I got older I decided to take anything that might help decrease the chance of getting alzheimers - it runs in my family. Also arthritis. So I took glucosamine chondroitin, msm, vitamin E, B vitamins, fish oil, gingko - also helps with my tinitus - tumeric, choline, viamin D.

I now stick to the GNC brand vitamins. They don't use stearates. That seems to be an ingredient in the cheaper suppliments. I gave up the E - latest study didn't show it did much. I don't do the choline either. Might go back to that one. I get omega 3 from a mix of fish and flax oils now.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×